New research finds a link between PPIs and the risk of allergies.
Due to the study's design, the results do not prove that gastric acid reducers — such as proton pump inhibitors (PPIs) — actually cause allergies.
In a Nature Communications paper about their work, however, the authors suggest that the findings "infer" an increased risk of allergy.
The data for the study came from health insurance records that cover around 8.2 million people living in Austria. This number represents 97% of the Austrian population.
A team from the Medical University of Vienna (MedUni Vienna) in Austria used the epidemiological data to analyze the use of anti-allergy drugs following the use of prescription medications that reduce stomach acid.
As the data came from insurance claims, the team did not analyze actual incidence of allergies, instead using patterns of prescription anti-allergy medications as stand-ins.
The analysis showed that following prescriptions for stomach acid inhibitors, the use of prescription anti-allergy drugs was higher compared with other types of drug.
According to the findings, it appears that people who took stomach acid medications such as PPIs had a two-to-three times higher chance of later receiving prescriptions for anti-allergy drugs.
Gastric acid and PPIs
Doctors prescribe PPIs to treat various gastric acid conditions, such as gastroesophageal reflux disease. This occurs when acid from the stomach flows backward into the esophagus, or the pipe along which food travels.
Estimates suggest that more than 15 million people received PPI medications in the United States in 2013.